Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 78, NWS Twin Cities, MN

June 24, 2006Goodhue County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 24, 2006, 5:21 PM CDT for Goodhue County, Minnesota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2006, 5:21 PM CDT (22:21 UTC)
Expired
Jun 24, 2006, 6:03 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 86 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:30 PM CDTHAIL 0.75Wastedo, MN
Jun 24, 5:45 PM CDTHAIL 0.51 Nw Wastedo, MNHAIL COVERING HIGHWAY 52.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 12:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 242222
SVRMPX
MNC049-242315-
/O.NEW.KMPX.SV.W.0078.060624T2221Z-060624T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
521 PM CDT SAT JUN 24 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOODHUE COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 615 PM CDT

* AT 518 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...   
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 60 MPH WINDS. THIS      
  STORM WAS LOCATED NEAR KENYON...OR ABOUT 16 MILES EAST OF          
  FARIBAULT...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WANAMINGO...
  HADER...
  ZUMBROTA...
  GOODHUE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4443 9299 4426 9299 4424 9256 4437 9255
      4437 9244 4450 9243

$$

MTF
3 follow-up statements
000 
WWUS53 KMPX 242242
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
539 PM CDT SAT JUN 24 2006

MNC049-242315-
/O.CON.KMPX.SV.W.0078.000000T0000Z-060624T2315Z/
GOODHUE MN-
539 PM CDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR GOODHUE COUNTY...

AT 530 PM...DIME SIZE WAS REPORTED IN HADER.

AT 535 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 60 
MPH WINDS.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF GOODHUE...OR 
ABOUT 11 MILES SOUTHWEST OF RED WING...AND MOVING NORTHEAST AT 35 
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE WELCH...AND FRONTENAC.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. 
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4443 9299 4436 9280 4437 9244 4446 9243
      4445 9227 4453 9232 4455 9234 4456 9244
      4458 9251 4457 9268

$$

MTF
000 
WWUS53 KMPX 242253
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 PM CDT SAT JUN 24 2006

MNC049-242315-
/O.CON.KMPX.SV.W.0078.000000T0000Z-060624T2315Z/
GOODHUE MN-
552 PM CDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR GOODHUE COUNTY...

AT 548 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. 
THIS STORM WAS LOCATED 8 MILES SOUTH OF RED WING...AND MOVING EAST AT
25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE WELCH.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4457 9272 4447 9273 4445 9268 4437 9255
      4437 9244 4446 9243 4445 9227 4453 9232
      4455 9234 4456 9244 4458 9251 4461 9261

$$

MTF
000 
WWUS53 KMPX 242303
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
602 PM CDT SAT JUN 24 2006

MNC049-242312-
/O.CAN.KMPX.SV.W.0078.000000T0000Z-060624T2315Z/
GOODHUE MN-
602 PM CDT SAT JUN 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR GOODHUE COUNTY IS CANCELLED...

RADAR INDICATED THAT THE STORM HAD WEAKENED TO BELOW SEVERE LIMITS.
THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4457 9272 4447 9273 4445 9268 4437 9255
      4437 9244 4446 9243 4445 9227 4453 9232
      4455 9234 4456 9244 4458 9251 4461 9261

$$

MTF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:26 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 24, 3:26 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 PM CDT SAT JUN 24 2006

.DISCUSSION...TONIGHT THROUGH TUESDAY
DEEPEN SHORTWAVE WILL PASS ACROSS THE CWA TONIGHT. SEVERE
THUNDERSTORMS OVER MAINLY THE MN CWA INTO THIS EVENING AHEAD OF
THE LEAD VORT WHICH IS NOW INTO FAR WEST CENTRAL MN. HELD ON TO
SOME SHOWERS AND ISOLATED THUNDERSTORMS OVER THE FAR SE CWA ON
SUNDAY AS THE SYSTEM ALOFT CLOSES OFF TO THE SOUTH OF US. ANOTHER
STRONG SHORTWAVE AND ASSOCIATED COLD FRONT WILL PUSH SOUTHWARD
ACROSS THE REGION MONDAY NIGHT AND TUESDAY. KEPT LOW CHANCE POPS
OVER THE NW CWA MONDAY AFTERNOON...WITH CHANCE POPS SPREADING
OVER THE CWA MONDAY NIGHT AND TUESDAY. FEW CHANGES MADE TO
TEMPERATURES DURING THE SHORT TERM.

.LONGER TERM...TUESDAY NIGHT THROUGH SATURDAY
PERIOD BEGINS WITH A MOIST CYCLONIC FLOW OVERHEAD. SOLUTIONS
BETWEEN THE MEDIUM RANGE MODELS SHOW QUITE A BIT OF VARIABILITY ON
WHETHER A CLOSED LOW ALOFT WILL MEANDER OVER THE LOCAL AREA
THROUGH MID WEEK OR WHETHER A MORE PROGRESSIVE DEEP TROUGH WILL
PUSH ACROSS THE GREAT LAKES REGION AS SEEN WITH THE ECMWF. FAVORED
MORE OF THE ECMWF SOLUTION AND ENDED THE PRECIPITATION AFTER
WEDNESDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH
Hazardous weather outlook, Jun 24, 8:29 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
829 AM CDT SAT JUN 24 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251330-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
829 AM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
A TROUGH OF LOW PRESSURE OVER THE EASTERN DAKOTAS WILL MOVE ACROSS
CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH
THIS EVENING. THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF THE
TROUGH THROUGH THIS EVENING AND A FEW OF THE STORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

RAH

In the hours before

Local storm report, Jun 24, 3:58 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
358 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             FAIRHAVEN               45.32N 94.21W
06/24/2006  E0.75 INCH       STEARNS            MN   TRAINED SPOTTER

&&

GJERDINGEN
Special weather statement, Jun 24, 4:06 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 PM CDT SAT JUN 24 2006

MNZ075-076-082>084-091-092-242200-
BLUE EARTH-FARIBAULT-LE SUEUR-MARTIN-NICOLLET-WASECA-WATONWAN-
406 PM CDT SAT JUN 24 2006

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF LE CENTER TO 13 MILES SOUTHWEST OF FAIRMONT...AND MOVING EAST AT
30 MPH.

PEOPLE IN BLUE EARTH...FARIBAULT...MARTIN...SOUTHEASTERN NICOLLET...
SOUTHEASTERN WATONWAN...WASECA AND WESTERN LE SUEUR COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

ONE HALF INCH HAIL...AND WINDS OF 50 TO 55 MPH ARE EXPECTED WITH
THESE STORMS.

KAT
Local storm report, Jun 24, 4:07 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
407 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             10 E JORDAN             44.67N 93.43W
06/24/2006  E1.50 INCH       SCOTT              MN   TRAINED SPOTTER

            HAIL IS COVERING GROUND NEAR LYDIA.

&&

GJERDINGEN
Local storm report, Jun 24, 4:16 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             NEW MARKET              44.57N 93.35W
06/24/2006  E0.75 INCH       SCOTT              MN   TRAINED SPOTTER

&&

GJERDINGEN
Local storm report, Jun 24, 4:31 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
431 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 NNE ELKO              44.63N 93.29W
06/24/2006  E1.00 INCH       DAKOTA             MN   STORM CHASER

&&

GJERDINGEN
Local storm report, Jun 24, 4:33 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
433 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             CANBY                   44.71N 96.27W
06/24/2006  E1.00 INCH       YELLOW MEDICINE    MN   TRAINED SPOTTER

0110 PM     HAIL             1 E AUGUSTA             44.68N 91.10W
06/24/2006  E0.50 INCH       EAU CLAIRE         WI   LAW ENFORCEMENT

0115 PM     HAIL             1 S AUGUSTA             44.66N 91.12W
06/24/2006  E0.75 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

            LASTED 3 MINUTES.

0115 PM     HAIL             CADOTT                  44.95N 91.15W
06/24/2006  E0.75 INCH       CHIPPEWA           WI   LAW ENFORCEMENT

0120 PM     HAIL             THORPE                  44.94N 94.81W
06/24/2006  E1.00 INCH       KANDIYOHI          MN   TRAINED SPOTTER

0137 PM     HAIL             THORPE                  44.94N 94.81W
06/24/2006  E1.00 INCH       KANDIYOHI          MN   TRAINED SPOTTER

0150 PM     HAIL             LAKESIDE                44.83N 94.56W
06/24/2006  E0.88 INCH       RENVILLE           MN   LAW ENFORCEMENT

0225 PM     HAIL             5 S HUTCHINSON          44.82N 94.37W
06/24/2006  E0.88 INCH       MCLEOD             MN   TRAINED SPOTTER

0229 PM     HAIL             1 N BUFFALO LAKE        44.75N 94.62W
06/24/2006  E0.50 INCH       RENVILLE           MN   AMATEUR RADIO

0259 PM     HAIL             1 N REGAL               45.42N 94.84W
06/24/2006  E0.50 INCH       STEARNS            MN   TRAINED SPOTTER

0313 PM     HAIL             HAMBURG                 44.73N 93.96W
06/24/2006  E0.75 INCH       CARVER             MN   LAW ENFORCEMENT

0329 PM     HAIL             COLOGNE                 44.77N 93.79W
06/24/2006  E1.75 INCH       CARVER             MN   TRAINED SPOTTER

0330 PM     HAIL             COLOGNE                 44.77N 93.79W
06/24/2006  E1.00 INCH       CARVER             MN   LAW ENFORCEMENT

0338 PM     TSTM WND DMG     COLOGNE                 44.77N 93.79W
06/24/2006                   CARVER             MN   LAW ENFORCEMENT

            SMALL TRESS DOWN. SEVERAL BRANCHES OF 4 INCHES IN
            DIAMETER DOWNED. PEA SIZED HAIL ALSO REPORTED.

0338 PM     HAIL             COLOGNE                 44.77N 93.79W
06/24/2006  E0.88 INCH       CARVER             MN   TRAINED SPOTTER

            HAIL IS COVERING THE GROUND.

0348 PM     HAIL             JORDAN                  44.67N 93.63W
06/24/2006  E0.75 INCH       SCOTT              MN   TRAINED SPOTTER

0358 PM     HAIL             FAIRHAVEN               45.32N 94.21W
06/24/2006  E0.75 INCH       STEARNS            MN   TRAINED SPOTTER

0404 PM     HAIL             10 E JORDAN             44.67N 93.43W
06/24/2006  E1.50 INCH       SCOTT              MN   TRAINED SPOTTER

            HAIL IS COVERING GROUND NEAR LYDIA.

0415 PM     HAIL             NEW MARKET              44.57N 93.35W
06/24/2006  E0.75 INCH       SCOTT              MN   TRAINED SPOTTER

0420 PM     HAIL             5 NNE ELKO              44.63N 93.29W
06/24/2006  E1.00 INCH       DAKOTA             MN   STORM CHASER

&&

GJERDINGEN

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:21 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville41 min
Jun 24, 2:06 PM CDTSevere Thunderstorm WarningMPXStearns28 min
Jun 24, 2:28 PM CDTSevere Thunderstorm WarningMPXMcLeod62 min
Jun 24, 2:53 PM CDTSevere Thunderstorm WarningMPXCarver67 min
Jun 24, 3:31 PM CDTSevere Thunderstorm WarningMPXScott59 min
Jun 24, 4:06 PM CDTSevere Thunderstorm WarningMPXDakota, Rice54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.